Alabama, 2002

Flash Flood in Alabama, May 10, 2002

May 10, 2002 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 10, 7:49 AM CST, 11 minutes earlier.

Area forecast discussion, May 10, 7:49 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
849 AM CDT FRI MAY 10 2002

SURFACE ANALYSIS SHOWING COLD FRONT OR DEW POINT FRONT NEAR A KTUP-
KHSV-KCHA LINE AT 1300 UTC.  NUMEROUS SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED ALONG AND JUST AHEAD OF THE FRONT.  THREE HOUR
RAINFALL AMOUNTS SHOWING 3 TO 4 INCHES SINCE 1000 UTC.  ALTHOUGH
SOME CONTAMINATION DUE TO SMALL HAIL MAY BE OCCURRING, RADAR
ESTIMATES SEEM REASONABLE FOR A WARNING.  AT THIS TYPING, HAVE
RECEIVED REPORTS OF WATER STARTING TO RUN OVER ROADS IN THE
HACKLEBURG AREA.  LATEST RUC SHOWING PRECIPITATION CONTINUING
ACROSS PARTS OF THE NORTHWEST AND NORTH-CENTRAL THROUGH NOON.  65

.BHM...NONE.

In the hours before

Special weather statement, May 10, 6:30 AM CST, 1 hour 30 minutes before
ALZ001>050-101330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CDT FRI MAY 10 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WEAK COLD FRONT HAS STALLED ACROSS THE NORTHERN PART OF THE STATE
AND WILL PROVIDE THE FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY.
SHOWERS AND THUNDERSTORMS HAVE ALREADY MOVED INTO THE NORTHWEST PART
OF THE STATE AND WILL CONTINUE INTO THE AFTERNOON HOURS ACROSS THE
TENNESSEE VALLEY. FURTHER SOUTH SHOWERS AND THUNDERSTORMS WILL
DEVELOP DURING THE DAY BUT ARE NOT EXPECTED TO BE AS NUMEROUS.

ANY OF THE THUNDERSTORMS COULD PRODUCE DANGEROUS LIGHTNING...
LOCALLY HEAVY RAINFALL...AND STRONG GUSTY WINDS. SOME LOCAL FLOODING
COULD OCCUR FROM BIRMINGHAM NORTH.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL OVER NORTHERN
ALABAMA SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND
MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE
WARNINGS LATER TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marion

When
May 10, 8:00 AM CST to 10:00 AM CST
Where
Marion County, Countywide
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Radar estimated and cooperative observers reported rainfall of 2 to 4 inches in a short period of time. This heavy rainfall caused several roads to become temporarily impassable. A few roads were even washed out near Hackelburg.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295511.